A New Warning for Olanzapine

Olanzapine may cause rare but serious skin reaction, according to FDA

/ Author: 

(RxWiki News) The US Food and Drug Administration (FDA) is warning about the possibility for a rare but serious skin reaction from a particular antipsychotic.

Olanzapine, which can be found under the brand names Zyprexa, Zyprexa Zydis, Zyprexa Relprevv and Symbyax, may cause Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), according to the FDA.

This rare but serious skin reaction may spread to other parts of the body, result in harm to the organs and even cause death. The potential for DRESS is rare. In fact, only 23 cases tied to olanzapine have been identified, according to the FDA.

Olanzapine is used to treat multiple mental health conditions, such as schizophrenia and bipolar disorder.

The FDA said patients who take olanzapine should seek immediate medical attention if they develop a fever with a rash and swollen lymph glands or swelling of the face.

The agency does not, however, recommend that patients stop taking olanzapine or changing dosage without first speaking to a doctor.

Speak to your doctor about any questions or concerns about your medication.

Last Updated:
May 12, 2016